Indmedica Home | About Indmedica | Medical Jobs | Advertise On Indmedica
Pulmonary & Critical Care Bulletin
Vol. VII, No. 3, July 15, 2001
In this issue :

From Editor's Desk

AEROSOL THERAPY
(Dr. Uma Maheswari,)

ONCE - DAILY ASTHMA PREVENTION THERAPY
(R. S. Bedi & U.S. Bedi)

16th Annual Meeting on Pulmonary and Critical Care Medicine
(Dr. S. K. Jindal)



Publihed under the auspices of:
Pulmonary C. M. E. Programme



Editorial Board :


Department of Pulmonary Medecine
Post Graduate Institute of Medical Education & Research (PGIMER) Chandigarh. INDIA-160012


Subscription :


Hepatotoxicity with Anti-TB Drugs

Almost all anti-TB drugs, with the exception of Ethambutol, Aminoglycosides and Cyclosering can cause hepatitis. The frequency of hepatitis as an adverse effect of anti-TB therapy is low with large studies analyzed from all over the world suggesting an incidence of 0 - 5%.

Although a moderate rise in serum transaminases is commonly observed in early weeks of therapy (INH ? 12 to 18%, RIF-14% PZA ? 10%, Ethionamide ? 10%), it resolves spontaneously in majority of cases. In case a 5-fold rise is seen in enzymes from basal values, anti-TB treatment should be discontinued until enzymes return to normal.

Risk of hepatotoxicity with INH increases with age and in alcoholics. It has been postulated that rifampicin may increase hepatotoxicity due to INH in slow acetylators by inducing the enzyme hydrolase. With PZA, the risk of hepatotoxicity increases with preexisting liver disease, as well as with dose and duration.

Routine monitoring of serum transminases is not advocated in all cases receiving anti-TB drugs. Rifamipicin and isonized are not contraindicated in patients with past history of liver disease, in hepatitis-B carriers and in alcoholics. PZA is contraindicated in patients with preexisting liver disease because the half life of PZA (9 ? 10 hours in patients with normal hepatic and renal functions) is prolonged in patients with impaired hepatic functions.

When a patient on ATT develops jaundice, first determine (many a times difficult) whether jaundice is drug-induced or due to any other cause. In clinical practice, it is rare to see a patient having both viral hepatitis and TB simultaneously. However, when it does happen, one should stop ATT till jaundice resolves. Thereafter the patient can be put on 2 SHRE/6RH regimen. In sick patients where treatment can't be deferred, patients can be given 3 SE/6 RH or 2 SE/10 HE regimens.

In cases developing drug-toxicity, stop all drugs till jaundice clears. It is strange but fortunate that majority of these cases tolerate same ATT drugs (INH ? RIF ? PZA) without recurrence of jaundice. Where treatment cannot be withheld or those who do not tolerate previous regimen on restarting, should be managed with 2 SE/ 10 HE regimen.

Dr. Rajinder Singh Bedi, MD, FCCP

Dr. Rajinder Singh Bedi



Home  |  About Us  |  All Specialities  |  Medical Jobs  |  Medical Admissions  |  Hospitals  |  Medical/Dental/Pharmacy/Nursing/Homoeopathy Colleges  |  Equipment Suppliers

Pharmaceuticals  |  Blood Banks  |  STD Clinics  |  Contact Us


Copyright 2005 Ind Medica Pvt. Ltd. All Rights Reserved.   Terms and Conditions   Last updated : 22-Jul-18